MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS PERICARDIAL PATCH

EDWARDS LIFESCIENCES EDWARDS PERICARDIAL PATCH
Model Number 4700
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Endocarditis (1834); Fungal Infection (2419)
Date of Event 05/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional manufacturer narrative: the device was not returned to edwards for evaluation.Attempts to retrieve additional information is in process.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Edwards learned through voluntary medwatch reporting of an event involving a 4700 bovine pericardial patch event reporting the following: patient had lv to aorta baffle with rv to pa conduits, pulmonary venous to r atrium baffle with augmentation of svc and ivc 2021 and l av valve and aortic valve replacement 2022.When a berlin vad was placed 2022, a large mass was noted infiltrating into vessel wall that was identified as aspergillus flavus.Concern for product contamination.
 
Event or Problem Description
Edwards received voluntary medwatch form involving a 4700 bovine pericardial patch event with a concern of product contamination after identifying aspergillus flavus vegetation in a non-edwards rv to pa conduit.The infection was discovered approximately 17 days post-implant.Per medical records, this is a 13 years old patient with history of heterotaxy and complex congenital cardiac anomaly who underwent multiple cardiac procedures since birth.Recently, the patient underwent cardiac catheterization which was complicated by aortic root and aortic valve injury requiring an emergent sternotomy to replace left avv and aortic valve with non-edwards valves along with patching the aortic sinus with an edwards bovine pericardial patch.The patient heart function continued to deteriorate and required vad placement on pod 16.Pre-operative tee showed a large mass above the avv in the non-edwards rv to pa conduit implanted in (b)(6) 2021.The non-edwards rv to pa conduit was explanted and replaced with another non-edwards conduit.Microbiology report confirmed fungal vegetation on the explanted conduit with infiltration into the vascular wall.
 
Additional Manufacturer Narrative
H10.Additional manufacturer narrative: added information to a2, b5, h6.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.
 
Additional Manufacturer Narrative
Complaint is confirmed by medical records.There is no evidence to suggest an edwards manufacturing defect.Product is unable to be evaluated, however, medical records were provided.Per received medical records, a potential source of infection was not identified and there was no indication of infection of the 4700 bovine pericardial patch.A lot history review was performed and confirmed that no other complaints have been received for this sterilization lot for endocarditis from any source, including aspergillus flavus.A dhr review was performed and identified that the subject 4700 pericardial patch was subjected to the bioburden reduction process measures and results conformed to acceptance criteria.Edwards manufacturing mitigations include a bioburden reduction process and terminal sterilization process that is highly effective and validated to provide high sterility assurance.The terminal sterilization processing eliminates all microorganisms.Prosthetic device endocarditis occurring within 60 days of implantation generally reflects contamination arising in the perioperative period.There are many opportunities for organisms to seed a prosthesis perioperatively.In early cases of prosthetic device endocarditis, infections are almost universally related to contamination at the time of surgery.Microorganisms including the fungi identified from the endocarditis incident are rapidly inactivated and could not survive in edwards multi-stage processing or terminal liquid sterilization process.Edwards lifesciences provides sterile tissue bioprostheses to customers with a carefully designed robust sterilization process for which the efficacy has been demonstrated consistently and which provides a significant safety factor.Based on the information available and the results of our investigation, the source of infection is unable to be identified; however, it can be concluded that the 4700 bovine pericardial patch, as supplied by edwards lifesciences, would not be the source of the characterized aspergillus flavus from the infection.An edwards defect has not been confirmed.
 
Event or Problem Description
Per online obituary patient expired on post-operative day 84.

Brand Name
EDWARDS PERICARDIAL PATCH
Common Device Name
PERICARDIAL PATCH
Manufacturer (Section D)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer Contact
reginald santos
1 edwards way
irvine, CA 92614
9492502731
MDR Report Key15026428
Report Number2015691-2022-06791
Device Sequence Number14631291
Product Code DXZ
UDI-Device Identifier00690103144178
UDI-Public(01)00690103144178(17)240825
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K082139
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date08/24/2025
Device Model Number4700
Device Lot Number63938719
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2022
Supplement Date Received by Manufacturer08/29/2022
09/28/2022
Initial Report FDA Received Date07/15/2022
Supplement Report FDA Received Date09/29/2022
10/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age13 YR
Patient SexMale